The Jarisch-Herxheimer reaction (or herx for short) is an inflammatory response to antibiotic treatment for certain diseases (although some non-antibiotic treatments can produce the reaction). It’s also referred to as a “healing crisis” or “die-off,” meaning a detoxification of dead or dying bacteria and other pathogenic organisms in the body.
A Herxheimer reaction feels like a worsening of illness symptoms and can include:
- sweating and chills
- rapid heart rate or palpitations
- shortness of breath
- muscle and joint aches and pains
- brain fog
- swollen glands
- ringing in the ears
- digestive issues
- unstable emotions
- general feeling of sluggishness
Blood pressure increases early in the reaction, but then usually drops quickly. Any rashes present before drug treatment can get worse. Hives are also possible. Most people usually have mild symptoms of sleepiness and fatigue. But a herx can also cause serious side effects such as seizures and anaphalactic shock.
Herxing can come on quickly or grow in intensity over the course of several days. It can last from a day to a week or two in rare cases. Over time a person’s reactions decrease as their load of infection goes down.
This effect happens with only a few diseases. The first disease associated with herx was syphilis. In fact, syphilis was the subject of the original scientific papers by Austrian dermatologist Adolf Jarisch and German dermatologist Karl Herxheimer, who each studied the effects of mercury treatment for syphilis at the turn of the 20th century. Similar reactions have been found to occur in two kinds of borreliosis (Lyme disease and relapsing fever), brucellosis, Q fever, and trypanosomiasis.
Why It Happens
A person with one of the herx-causing infections has a certain number of tiny foreign organisms in their body. The number of infectious organisms can be in the thousands or millions. Each individual organism is made up of its own cell with its own internal structure and contents. If that cell dies through an attack by the immune system or an antibiotic drug, it bursts open and releases its contents. Millions of cells bursting at the same time introduces a significant amount of cellular material in the body. These spilled contents cause the reaction, When the spilled contents are cleared from the body, the reaction stops.
Historically, the theory has been that the reaction is caused by dying organisms releasing endotoxins. Recent experimental research suggests that the rapid and massive overstimulation of the patient’s immune system causes the symptoms. The immune system’s job is to recognize and attack foreign antigens in the body. When dead organisms spill their internal contents, a huge number of foreign antigens become present all at once. The body reacts by releasing immune system modulators (or cytokines) (e.g., Interleukin 6, Interleukin 8, and tumor necrosis factor, among others). These cytokines are what cause the fever, chills, and low blood pressure. Either way, the body gets assaulted and fights back.
It’s important if you’re starting antibiotic treatment for Lyme Disease to discuss the herx die off with your doctor. You’ll also need detox support for your liver, adrenal glands, and gut to help escort the dead bacteria out of your body. You should also discuss with your doctor any additional vitamins and supplements you may already be taking. Be aware that taking too many drugs at once, prescription and over-the-counter, can be very dangerous.
Not everyone treated for Lyme has a healing crisis. It depends on things like your load of infection, your unique body chemistry, and your reaction to the specific medications you’re taking. Most people who do herx have mild to moderate symptoms that can be uncomfortable but tolerable and lessened with:
- pain management (aspirin, NSAIDs, acetaminophen, Alka Seltzer Gold)
- antioxidant support
- herbal teas
- lots of water with lemon juice
- enemas and colonics
- hot Epsom salts or steam baths
- massage therapy
- listening to relaxing music
- yoga or moderate walking
A word of warning: Doctors who aren’t familiar with herx-causing diseases like Lyme may mistake a strong die-off for an antibiotic allergic reaction. That’s why it’s important to talk about it with your doctor before starting antibiotic treatment. If your doctor has never heard of Herxheimer or downplays any strong, non-allergic reaction you may get from taking antibiotics, you should think about finding another doctor.
While uncomfortable symptoms usually subside in a few days to a week, you should be on the lookout for symptoms that could be life threatening, Serious herxing includes a large drop in blood pressure and difficulty swallowing or breathing. A few people have had seizures on antibiotics for Lyme. If any of these things happen, stop taking your medications immediately and call your doctor or go the the Emergency Room. Once the die-off has cleared, you’ll probably be able to go back on your medications slowly. Or change to another more compatible medication. Everyone is different. You and your doctor have to see what works best for you.
©2010-2011 LymeDiseaseBlog.com. All rights reserved. You may send this to your friends and family, but you may NOT republish it in any form, electronic or mechanical, without written permission from us.